Pennsylvania, 2022

Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022

August 1, 2022 · NWS PBZ · 9 events in 3 counties and zones

Remnants of a mesoscale convective system created a few supercells in eastern Ohio that advanced into northern West Virginia/western Pennsylvania. Two tornadoes spun up from a single supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$5,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of a mesoscale convective system created a few supercells in eastern Ohio that advanced into northern West Virginia/western Pennsylvania. Two tornadoes spun up from a single supercell. Despite meager instability, deep-layer wind shear was favorable at near 40 knots, and the storm tracked in a favorable direction to ingest rotating updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 11:47 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 11:47 AM EST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1247 PM EDT Mon Aug 1 2022

.SYNOPSIS...
Shower and thunderstorm chance returns today and this evening
with a crossing cold front. Warm and dry weather is expected
Wednesday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are expected to increase
through the afternoon and evening as a shortwave trough, and its
associated sfc cold front, tracks ewd from the Midwest and
approaches/crosses the Upper Ohio Valley region. Marginal shear
and instability, and dry mid level air, could result in isolated
damaging wind potential especially for areas W of PIT where the
most favorable instability is progged. Will maintain a mention
of this potential in the Hazardous Weather Outlook as outlined
in the SPC day 1 convective outlook.

Showers/tstm chances should quickly diminish after FROPA, with
generally dry weather returning as sfc high pressure begins to
build in.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Dry and seasonable weather is expected Tuesday and Tuesday night
as the sfc high builds under NW flow aloft. The high is expected
to track E of the area Wednesday, with continued dry but warmer
weather as wind shifts to the S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A trough is progged to advance E out of the Midwest Thursday.
This trough is then expected to become stalled across the region
Friday through the weekend as it becomes blocked between a
strong upper high to the west, with another to the east. This
should result in mainly diurnally driven shower and thunderstorm
chances through the long term period. Temperatures are expected
to average above seasonable levels.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Gradual improvement to VFR is expected with a mostly broken cu
deck likely ahead of a sfc trough.

SHRA/TSRA associated with the trough and passing upper shortwave
will increase late this aftn to early evening and favor
southeast OH, though some uncertainty remains in timing and
overall coverage. Moisture pooling aft convective dissipation
and ahead of the sfc cold front will promote MVFR/IFR conditions
development, especially east of Pittsburgh.

High pressure and diurnal mixing will return VFR conditions by
Tuesday aftn.

.Outlook...
Genl restrictions and rain are likely again with a Thursday
cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 1, 2:34 AM EST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 AM EDT Mon Aug 1 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening with a crossing cold front. Damaging wind gusts are expected
to be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-023-073>076-WVZ510>514-020745-
Jefferson PA-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 5:03 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT Mon Aug 1 2022

OHZ049-050-059-012230-
Jefferson OH-Harrison OH-Belmont OH-
603 PM EDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTHEASTERN BELMONT COUNTIES THROUGH 630
PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cadiz, Tiltonsville, Yorkville, Adena, Dillonvale, Mount Pleasant,
Rayland, New Athens, Harrisville, and Newell.

This includes Interstate 70 in Ohio between mile markers 221 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 8106 4032 8098 4021 8068 4012 8073
      4005 8081
TIME...MOT...LOC 2203Z 304DEG 28KT 4023 8096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 1, 5:04 PM EST
Where
Washington County, 0.53 mi E of Claysville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.120, -80.410

Wires reported down in Claysville.

Thunderstorm Wind, Washington

When
August 1, 5:25 PM EST
Where
Washington County, 1.06 mi W of Banetown
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.080, -80.250

Report of a few trees down near Vista Valley Road and Bedillion Road.

Thunderstorm Wind, Washington

When
August 1, 5:25 PM EST
Where
Washington County, 1.26 mi ESE of Van Buren
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.070, -80.280

Report of 4 large trees down along Pikes Peak Road.

Thunderstorm Wind, Washington

When
August 1, 5:40 PM EST
Where
Washington County, 1.06 mi W of Laboratory
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.150, -80.240

Citizen reported trees down and some damage to a home along Spring Valley Drive.

Tornado, Washington

When
August 1, 6:08 PM EST to 6:09 PM EST
Where
Washington County, 0.9 mi S of Beham to 1.35 mi SSE of Beham
Rating
EF2
Path length
0.59 mi
Path width
350 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.017, -80.519

A storm survey conducted by NWS Pittsburgh confirmed than an EF2 tornado touched down in Marshall County WV, continued into portions of Ohio County WV, and ended in Washington County PA.

After the tornado crossed into Pennsylvania, damage mainly consisted of downed and snapped trees before the funnel lifted just east of Fraction Road, where a small outbuilding was damaged.

Tornado, Greene

When
August 1, 6:35 PM EST to 6:41 PM EST
Where
Greene County, 0.97 mi W of Hunters Cave to 0.74 mi S of Hunters Cave
Rating
EF0
Path length
1.19 mi
Path width
150 yd
Property damage
$200,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.921, -80.338

NWS Pittsburgh storm damage team confirmed that a tornado did occur in Greene County on the evening of August 1, 2022.

Damage was first noted off Morris Run Rd, just east of Highway|21 in Greene County and approximately 3 miles ESE of Graysville|PA. The tornado primarily affected trees as it moved southeast|between 735 PM and 741 PM. As the tornado crossed Morris Run Rd,|it caused a barn to collapse, with debris blown to the property|across the road. The tornado continued to uproot trees as it|traveled southeast, and it also removed siding from a house.|Several hardwood trees were uprooted as the tornado approached|Scott Run Rd. Additionally, a camper was flipped over adjacent to|where it was parked. Only a few trees were down on the other side|of Scott Run Rd, likely where the tornado lifted.

Thunderstorm Wind, Greene

When
August 1, 6:37 PM EST
Where
Greene County, 1.06 mi E of Nineveh
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.950, -80.310

A 911 Call Center reported lines down along Browns Creek Road near Tripp Hill.

Thunderstorm Wind, Greene

When
August 1, 6:39 PM EST
Where
Greene County, 2.11 mi SW of Waynesburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.880, -80.230

A 911 Call Center reported trees down on Oak Forrest Road near Stone Hill Road.

Thunderstorm Wind, Fayette

When
August 1, 7:18 PM EST
Where
Fayette County, 0.87 mi SE of Ohiopyle
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.860, -79.490

A 911 Call Center reported numerous trees down along Sugarloaf Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyThe tornado archive for Pennsylvania, 2022Warnings in Pennsylvania, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046382, 1046383, 1046384, 1046385, 1077762, 1046349, 1046386, 1046387, 1046388.